Acetaminophen (Tylenol) Toxicity in Dogs

Share

Overview of Canine Acetaminophen (Tylenol) Toxicity

Acetaminophen is a medication commonly used to alleviate fever and pain. Common brands include Tylenol®, Percoset®, aspirin free Excedrin® and various sinus, cold and flu medications. Dogs most commonly receive toxic amounts of acetaminophen because owners medicate them without consulting a veterinarian. They also consume tablets that are dropped on the floor or left lying around.

Dogs are less sensitive to acetaminophen than cats. For example, a 50 pound dog would need to ingest over seven 500 mg tablets in order to suffer toxic effects. In the cat, one 250 mg acetaminophen tablet could be fatal.

In addition to severe liver failure, acetaminophen causes damage to red blood cells. These include:

  • Hemolysis, which is the destruction of red blood cells
  • Formation of Heinz bodies, which are defects in red cells that cause them to be removed from circulation sooner than normal
  • Formation of methemoglobin, a non-functional type of hemoglobin. Hemoglobin allows red blood cells to carry oxygen. When methemoglobin is formed, red blood cells cannot carry oxygen and the cat has difficulty breathing.

    What to Watch For

    The symptoms of acetaminophen toxicity in dogs develop in stages. Symptoms may occur more quickly or slowly depending on the amount ingested.

  • Stage 1 (0-12 hours). Symptoms include vomiting, dullness, difficulty breathing, development of brown-colored gums (instead of a normal pink color) and drooling.
  • Stage 2 (12-24 hours). Symptoms include swelling of the face, lips and limbs, uncoordinated movements, convulsions, coma and potential death.
  • Stage 3 (more than 24 hours). Symptoms are associated with liver failure and include a painful belly, jaundice (yellow tinge to gums, eyes and skin) and an inappropriate mental state.
  • Diagnosis of Acetaminophen Toxicity in Dogs

    Prompt veterinary care is crucial to surviving the toxic effects of acetaminophen. If the dog is treated soon after ingestion there is a greater chance of survival, regardless of the amount ingested.

    The diagnosis of acetaminophen toxicity is generally based on physical exam findings and a history of access or exposure to acetaminophen.

    Blood levels of acetaminophen can be analyzed, but the results may not be accessible for hours to days. Determination of blood methemoglobin levels can help determine how long treatment will be necessary as well as determine prognosis. Not all veterinary clinics have the ability to measure the methemoglobin level.

    Treatment of Acetaminophen (Tylenol) Toxicity in Dogs

    Treatment is typically started as soon as the diagnosis is suspected, often in the absence of specific diagnostic test results. Blood work may be evaluated in order to assess the current function of the liver and the level of red blood cells and hemoglobin.

  • Hospitalization with continuous intravenous fluid therapy
  • Oxygen support
  • Activated charcoal to reduce the amount of acetaminophen absorbed by the stomach, if ingestion of the substance occurred within a few hours of admission to the hospital
  • Administration of acetylcysteine (Mucomyst®) to protect the liver from the toxic effects of acetaminophen. The medication cannot reverse liver damage that has already occurred but can help reduce further damage
  • Vitamin C to hasten elimination of the acetaminophen
  • Cimetidine (Tagamet®) to protect the liver from ongoing damage
  • In severe cases, blood transfusions and feeding tubes may be necessary

    Dogs intoxicated with acetaminophen are generally hospitalized for 2-4 days. Prognosis for survival is based on how quickly the dog receives treatment following ingestion of a toxic amount of acetaminophen. Severe liver damage is often seen and may result in death despite therapy.

  • Home Care and Prevention

    There is no home care for acetaminophen toxicity. If you suspect that your dog has ingested a toxic amount of acetaminophen, (one pill or more), contact your family veterinarian or local veterinary emergency facility immediately.

    After surviving acetaminophen toxicity, permanent liver damage may have occurred. Special diets and lifetime medications may be needed to counteract the liver damage.

    The best preventative care is to give your dog medications only as directed by your veterinarian. Medications that may be safe for people can be fatal to dogs. Also, make sure that all medications are kept out of the reach of inquisitive dogs. Keeping medicine safely stored away can prevent many tragedies.

    Share